Texas, 2005

Damaging Wind in Texas, August 21, 2005

August 21, 2005 · NWS LUB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 21, 2:10 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 21, 2:10 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CDT SUN AUG 21 2005

.SHORT TERM...
SHOWER ACTIVITY IS CURRENTLY ON THE WANE THIS AFTN MUCH OF THE REGION
AS H7-H5 SHTWV EVIDENT IN PROFILER/WV IMAGERY MOVES OUT INTO OKLA.
LIGHT SHOWERS HAVE DEVELOPED PERIODICALLY ALONG WEAK OUTFLOW
BOUNDARY LOCATED FROM NEAR SEAGRAVES TO NEAR SILVERTON...AND A
STRONGER BOUNDARY ISD NOW APPARENT ACROSS THE NRN ROLLING PLAINS.
THESE SHOULD BE A FOCUS FOR SOME RENEWED DEVELOPMENT THIS AFTN/EVE.

OVERALL...OUR AREA IS CAUGHT BETWEEN STRONG UPR HIGH CENTERED OVER
EASTERN TX...AND A CLOSED H5 OVER COLORADO WHICH IS MOVING SLOWLY
EAST. BEWTEEN THESE TWO SYSTEMS...NOT MUCH CHANGE IN THE HEIGHT
FIELDS OVER OUR CWA IS FCST THRU TOMORROW. SW TO NE ORIENTED
SUBTROPICAL MOISTURE PLUME REMAINS IN PLACE ACROSS THE REGION. THE
PLUME WILL GET SUPRESSED FROM THE NW...AND BECOME A BIT MORE W-E ORIENTED
AS UPR LOW INCREASES THE WESTERLY FLOW ALOFT. DO NOT BELIEVE THE
PLUME WILL COMPLETELY LEAVE THE AREA IN THE SHORT-TERM THOUGH AND
ITS PRESENCE WILL CONTINE TO BRING THE THREAT OF HEAVY RAINFALL
ACROSS LOCATIONS WITH SATURATED SOILS...SUCH AS PARMER CO.

Q-G LIFT FCST TO BE WEAK TONIGHT BUT SHOULD CONTINUE AS SHTWV ENERGY
MOVES NE OUT OF NEW MEXICO. DIFFICULT TO DETERMINE JUST HOW FAR TO
THE SOUTHEAST WE WILL SEE SUFFICIENT LIFT TO GENERATE STORMS...SO
WILL CONTINUE TREND OF HIGHEST POPS ACROSS THE NORTH AND LOWEST SE
THRU TONITE.

FOR TOMORROW...UPR LOW WILL TRACK TO OUR NORTH ACROSS EASTERN
COLO/WESTERN KS. SHTWV ENERGY SWINGING AROUND THE LOW INTO NM WILL
GENERATE TSTMS OVER THE HIER TERRAIN DURING THE AFTN AND INCREASING
W-NW FLOW ALOFT ACROSS NE NM AND THE PANHANDLES WILL STEER THESE
STORMS TOWARD THE NW CWA BY LATE AFTN/EARLY EVE. HAVE TRENDED POPS
BACK IN THE S-SE BUT RETAINED ACROSS NORTH.
AN ADDITIONAL FACTOR WILL BE A WEAK SFC COLD FRONT THAT IS CURRENTLY
ACROSS NRN NEBRASKA/IOWA. 12Z NAM AND GFS BACKDOOR THIS FRONT INTO
THE AREA TOMORROW. THUS TSTMS WILL HAVE A PREFERRED LOCATION FOR
ADDITIONAL TSTMS TO DEVELOP AND TRACK ALONG AND NORTH OF THE
BOUNDARY. FCST CALLS FOR THE BOUNDARY TO BE ALIGNED NW-SE APPROX
FROM TULIA TO PADUCAH. SINCE TEMPS TOMORROW WILL BE DEPENDANT ON
REMAINING CLOUD COVER AND ANY LINGERING PRECIP IN THE MORNING HAVE
NOT REALLY CHANGED IT UP ANY...LEAVING FCST HIGHS IN GENERAL JUST
BELOW GUIDANCE VALUES.

.LONG TERM...
EXPECT CONTINUED SEASONAL TO SLIGHTLY WARMER THAN NORMAL TEMPERATURES
TO CONTINUE THROUGHOUT THIS WEEK WITH LOWS MOSTLY IN THE 60S AND
HIGHS MOSTLY IN THE 90S. THE BIGGEST QUESTION CONTINUES TO CENTER
AROUND RAIN CHANCES. THIS IS SOMEWHAT A COMPLICATED PICTURE...BUT
GREATEST POTENTIAL FOR RAIN IS EXPECTED TO CONTINUE THROUGH
TUESDAY NIGHT...THEN TAPER OFF DURING THE LATTER PART OF THE WEEK.

A DEEPENING TROUGH OVER THE GREAT LAKES REGION IS SLOWLY LOWERING
500MB HEIGHTS OVER THE EASTERN U.S..  THIS SHOULD HELP PUSH THE
UPPER HIGH WESTWARD...AT LEAST TEMPORAIRLY.  AS THE UPPER HIGH
CENTER MOVES WEST MONDAY...THE PLUME OF MOISTURE MOVING AROUND ITS
WESTERN SIDE...CURRENTLY FLOWING NORTH OVER WEST TEXAS...WILL EITHER
SHIFT WESTWARD OR GET CUT OFF.  FOR MONDAY NIGHT INTO TUESDAY...OUR
UPPER WINDS SHOULD BECOME MORE WESTERLY AND COULD BRING A COMPLEX OF
THUNDERSTORMS OFF THE MOUNTAINS EAST OVER THE AREA MONDAY NIGHT INTO
TUESDAY MORNING. THE BEST CHANCE SHOULD BE OVER THE PANHANDLE AND
OUR NORTHERN COUNTIES.

BEYOND TUESDAY...THE IS SOME UNCERTAINTY IN THE EXACT POSITION OF
THE SUBTROPICAL RIDGE. MODELS APPEAR TO FAVOR SLIDING THE CENTER
BACK TO THE EAST OVER THE NORTHERN GULF COAST...THUS
REISTABLISHING THE TROPICAL MONSOONAL MOISTURE PLUME OVER NORTHERN
MEXICO...FAR WEST TEXAS...AND NEW MEXICO. RAIN CHANCES OF 10 TO 20
PERCENT LOOK IN ORDER THROUGHOUT THE LATTER HALF OF THE WEEK WITH
BEST CHANCES OVER NEW MEXICO AND POSSIBLY INTO OUR NORTHWEST
COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  86  61  87 /  60  50  40  20
TULIA         66  86  63  87 /  60  40  40  20
PLAINVIEW     66  87  63  88 /  50  40  40  20
LEVELLAND     65  87  64  89 /  40  30  30  20
LUBBOCK       67  89  66  89 /  40  30  30  20
BROWNFIELD    67  90  65  91 /  30  20  20  20
CHILDRESS     71  88  68  88 /  60  40  40  30
SPUR          69  90  67  89 /  30  20  20  20
ASPERMONT     71  93  70  89 /  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/04
Hazardous weather outlook, Aug 21, 6:55 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
755 AM CDT SUN AUG 21 2005

TXZ021>044-211855-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
755 AM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL
CAN BE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. POTENTIAL
RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR WILL CREATE
CONDITIONS FAVORABLE FOR HEAVY RUN OFF AND THE PONDING OF WATER IN
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

RAINFALL RATES FROM ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE FROM
SCATTERED THUNDERSTORMS EXPECTED BOTH MONDAY AND TUESDAY. ALTHOUGH
WEAK SURFACE FOCUSING WILL PRECLUDE A SIGNIFICANT FLOOD THREAT...
RAPID RUN OFF AND PONDING WILL BE POSSIBLE EACH DAY.

NO SIGNIFICANT WEATHER IS EXPECTED FROM WEDNESDAY THROUGH NEXT
SATURDAY.

MCQUEEN

The radar

The Lubbock radar (KLBB), 60 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hale

When
August 21, 4:30 PM CST
Where
Hale County, 1 mi S of Plainview
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.183, -101.700

Measured by the Texas Tech/West Texas mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465261.